Wildfire, East Sweetwater County
- When
- August 2, 1:00 PM MST to August 9, 1:00 PM MST
- Where
- East Sweetwater County forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
The Richard Mountain fire begin southeast of Rock Springs on the afternoon of August 2 and spread rapidly to the south and east driven by strong winds. Although the area is sparsely populated, numerous oil and gas structures were threatened.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Richard Mountain fire begin southeast of Rock Springs on the afternoon of August 2 and spread rapidly to the south and east driven by strong winds. Although the area is sparsely populated, numerous oil and gas structures were threatened. The fire growth slowed around August 6th as lighter winds moved in and was contained by August 9th. A total of 7.632 acres was burned in Sweetwater County as well as in neighboring Utah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 2, 12:02 PM MST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 102 PM MDT Sun Aug 2 2020 .SHORT TERM...(This afternoon through Monday night) Issued at 102 PM MDT Sun Aug 2 2020 Water vapor imagery does not show any discernible wave in the northwest flow today with dry air noted over the west. Modest instability and peak heating will allow for isolated convection over and near the mountains east of the Divide. This activity should weaken quickly once they move into the basins. The exception could be across S. Johnson/N. Natrona counties where convection will have an influx of a weak, moist easterly surface flow. This activity could linger across the far east/northeast through mid to late evening. The upper ridge that has been persistent over the Intermountain West will push eastward into the northern Rockies and flatten out at the same time Monday/Monday night as a trough pulls across southwest Canada. The thermal ridge will push east into the forecast area Monday with slightly warmer temperatures than what occurs today depending upon the evolution of the convection. Also a weak wave on the base of this trough will begin to push across the forecast area late Monday into Monday night with convection impacting central and northern areas. The coverage and intensity will be more than convection this afternoon. Over the south, there could be some weak virga showers producing localized very gusty winds. Also the surface winds over the southwest will begin to pick up in response to increasing winds aloft lowering to the surface. Although winds look to be marginal at best, the very low RH and a solid Haines Index of a 6 will probably lead to critical fire weather conditions. This could last through Tuesday, and have elected to hoist a fire weather watch for portions of southwest Wyoming from Monday afternoon through Tuesday evening. .LONG TERM...(Tuesday through Sunday) Issued at 102 PM MDT Sun Aug 2 2020 The models remain in general agreement involving the scenario that the boundary should make it to along the Continental Divide by Tuesday. This will result in slightly cooler temps and more of a northwest flow setting up across the forecast area. Will keep in a mention of isolated/widely scattered afternoon showers/storms, but not a real focusing mechanism to speak of. Will continue with elevated fire weather risk in the south, with a Fire Weather Watch in effect for zones 277 and 279. This will be due to winds potentially just high enough by Tuesday afternoon and RH falling to critical levels. The GFS and ECMWF models both build in an upper level ridge into the forecast area northward for Wednesday and Thursday. Expect temps to warm a few degrees more with the upper ridge axis across the region. Will continue with isolated afternoon and evening showers and storms. Expect winds to shift around to the southwest on Friday as a weak short wave moves through the area. Will keep in low precip chances for Friday afternoon and more breezy wind conditions, which should further elevate fire weather conditions in southern areas. The upper level ridge axis will quickly build back into the region for Saturday and Sunday and will maintain very warm to hot conditions across the area with minimal afternoon and early evening shower/storm chances through the end of the forecast. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 102 PM MDT Sun Aug 2 2020 West of the Divide Terminals: KBPI, KJAC, KPNA, and KRKS: VFR conditions expected through the TAF period with mainly clear skies and light winds. During Monday afternoon, a few showers could impact the area with very gusty winds being the main hazard. East of the Divide Terminals: KCOD, KCPR, KLND, KRIW, and KWRL: Very isolated showers and thunderstorms are expected to form over and near the mountains as the afternoon progresses. As they push southeast into the basins, they are expected to weaken. The main hazard will be gusty winds. This activity is expected to end by middle of the evening. Except for very brief MVFR/IFR in convection, VFR will occur. By Monday afternoon, isolated to scattered thunderstorms are expected to impact the area. && .FIRE WEATHER... Issued AT 102 PM MDT Sun Aug 2 2020 A fire weather watch has been issued for portions of southwest Wyoming Monday afternoon thru Tuesday evening for very low RH, a Haines Index of 6 and breezy winds at times. For this afternoon and evening very isolated thunderstorms are expected east of the Divide over and near the mountains. These thunderstorms should weaken by mid evening. A weak system will pull across the area Monday with a chance of showers and thunderstorms over central and northern fire weather zones while the south should remain dry with very low afternoon humidity. The winds over the south will be light through midday, but are expected to increase from the west in the afternoon from mixing down of the higher winds, and localized strong gusts from weak virga showers. && .RIW WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Tuesday evening for WYZ277-279. && SHORT TERM...Murrell LONG TERM...Troutman AVIATION...Murrell FIRE WEATHER...Murrell
Hazardous Weather Outlook National Weather Service Riverton WY 1210 PM MDT Sun Aug 2 2020 WYZ001>020-022>030-031300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 1210 PM MDT Sun Aug 2 2020 ...Fire Weather Watch for Southwest Wyoming Monday afternoon through Tuesday Evening... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Isolated showers and thunderstorms in the afternoon and evening mainly east of the Continental Divide. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday and Tuesday...Isolated to widely scattered thunderstorms in the afternoon and evening each day. Elevated to possibly critical fire weather conditions possible in southern Wyoming each afternoon. Wednesday through Friday...Isolated thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures.
Special Weather Statement
National Weather Service Riverton WY
151 PM MDT Sun Aug 2 2020
WYZ009-022030-
Bighorn Mountains Southeast-
151 PM MDT Sun Aug 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JOHNSON COUNTY UNTIL
230 PM MDT...
At 150 PM MDT, Doppler radar was tracking a thunderstorm near Powder
River Pass, which is 18 miles southwest of Buffalo, moving southeast
at 10 mph.
Pea size hail and locally heavy rainfall along with winds in excess
of 30 mph will be possible with this storm.
This storm will remain over mainly rural areas of west central
Johnson County, including the following locations... Lost Cabin
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4407 10681 4405 10681 4397 10697 4411 10705
4414 10704 4418 10708 4421 10706 4423 10708
4426 10704 4414 10682 4406 10680
TIME...MOT...LOC 1950Z 325DEG 9KT 4420 10704
LipsonThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913127.